Unwitting heparin abuse in a drug addict

Z. Maqbool, Henny H. Billett

Research output: Contribution to journalArticle

3 Citations (Scopus)

Abstract

There have been frequent reports on oral anticoagulant abuse. Less common is the surreptitious use of heparin by patients. We report here a case of unwitting heparin abuse. We presume that the heroin the patient was using was being cut with heparin. This supposition is supported by the partial thromboplastin time returning to normal on all subsequent tests; the heparin half-life is only about 4 hours. We feel that heparin or heparin-like substances should be considered as a cause for prolonged partial thromboplastin times in patients who are intravenous drug abusers.

Original languageEnglish (US)
Pages (from-to)790-791
Number of pages2
JournalAnnals of Internal Medicine
Volume96
Issue number6 I
StatePublished - 1982
Externally publishedYes

Fingerprint

Drug Users
Heparin
Partial Thromboplastin Time
Heroin
Anticoagulants
Half-Life

ASJC Scopus subject areas

  • Medicine(all)

Cite this

Unwitting heparin abuse in a drug addict. / Maqbool, Z.; Billett, Henny H.

In: Annals of Internal Medicine, Vol. 96, No. 6 I, 1982, p. 790-791.

Research output: Contribution to journalArticle

Maqbool, Z. ; Billett, Henny H. / Unwitting heparin abuse in a drug addict. In: Annals of Internal Medicine. 1982 ; Vol. 96, No. 6 I. pp. 790-791.
@article{a2fb897b2eaa4b639e7ce4d17fd38e5e,
title = "Unwitting heparin abuse in a drug addict",
abstract = "There have been frequent reports on oral anticoagulant abuse. Less common is the surreptitious use of heparin by patients. We report here a case of unwitting heparin abuse. We presume that the heroin the patient was using was being cut with heparin. This supposition is supported by the partial thromboplastin time returning to normal on all subsequent tests; the heparin half-life is only about 4 hours. We feel that heparin or heparin-like substances should be considered as a cause for prolonged partial thromboplastin times in patients who are intravenous drug abusers.",
author = "Z. Maqbool and Billett, {Henny H.}",
year = "1982",
language = "English (US)",
volume = "96",
pages = "790--791",
journal = "Annals of Internal Medicine",
issn = "0003-4819",
publisher = "American College of Physicians",
number = "6 I",

}

TY - JOUR

T1 - Unwitting heparin abuse in a drug addict

AU - Maqbool, Z.

AU - Billett, Henny H.

PY - 1982

Y1 - 1982

N2 - There have been frequent reports on oral anticoagulant abuse. Less common is the surreptitious use of heparin by patients. We report here a case of unwitting heparin abuse. We presume that the heroin the patient was using was being cut with heparin. This supposition is supported by the partial thromboplastin time returning to normal on all subsequent tests; the heparin half-life is only about 4 hours. We feel that heparin or heparin-like substances should be considered as a cause for prolonged partial thromboplastin times in patients who are intravenous drug abusers.

AB - There have been frequent reports on oral anticoagulant abuse. Less common is the surreptitious use of heparin by patients. We report here a case of unwitting heparin abuse. We presume that the heroin the patient was using was being cut with heparin. This supposition is supported by the partial thromboplastin time returning to normal on all subsequent tests; the heparin half-life is only about 4 hours. We feel that heparin or heparin-like substances should be considered as a cause for prolonged partial thromboplastin times in patients who are intravenous drug abusers.

UR - http://www.scopus.com/inward/record.url?scp=0020324765&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0020324765&partnerID=8YFLogxK

M3 - Article

C2 - 7091949

AN - SCOPUS:0020324765

VL - 96

SP - 790

EP - 791

JO - Annals of Internal Medicine

JF - Annals of Internal Medicine

SN - 0003-4819

IS - 6 I

ER -